Thunderstorm Wind, Hardy
- When
- August 15, 2:57 PM EST
- Where
- Hardy County, 0.88 mi NW of Brake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.890, -79.040
A tree was blown down in the 14400 block of South Fork Road.
An upper level trough moved southeastward from the Great Lakes and into the Mid-Atlantic states during the day of August 15th. At the surface, a boundary also moved southeastward from Ohio and into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level trough moved southeastward from the Great Lakes and into the Mid-Atlantic states during the day of August 15th. At the surface, a boundary also moved southeastward from Ohio and into the region. With building instability, scattered showers and thunderstorms developed across the higher elevations in the mid afternoon hours, and then moved eastward during the late afternoon and evening. With relatively strong westerly to west-northwesterly flow aloft, deep layer shear increased and that, combined with the instability, led to some thunderstorms becoming strong to locally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 1:54 PM EST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 254 PM EDT Thu Aug 15 2019 .SYNOPSIS... A stationary front nearby will gradually dissipate over the region throughout the day on Friday. An upper-level ridge will build in for the weekend into early next week, with surface high pressure in the Atlantic. Hot and humid conditions through mid- week, with daily chances for showers and storms. && .NEAR TERM /THROUGH TONIGHT/... Temperatures are currently in the low to mid 80s, with dew points in the low 70s across the region. This results in around 2000 J/kg of SBCAPE across much of the area, even in areas that have seen a lot of clouds for much of the morning. Easterly flow continues to pump lots of moisture into the region, resulting in some heavy showers, and a few thunderstorms, developing along/west of the Blue Ridge. With easterly flow at the surface, and westerly flow aloft, storms have been very slow to move until they get tall enough to tap into those stronger westerly winds. Additionally, PWATs are in the 1.5 to 2 inch range. This has resulted in a few storms dropping some very heavy rainfall. Isolated instances of flooding will be possible this afternoon/evening as a result. Storms that have gotten going have shown some supercellular characteristics at times, thanks to 30-40 knots of deep layer shear. Much of the area west of I-95 is under a marginal risk for severe weather from SPC, and areas along the Mason- Dixon line are in a slight risk. Primary risks today are hail and damaging winds, especially with discrete cells that form and are able to tap into the higher shear. Tornado threat is limited, with very little low-level shear available, but it is a non-zero chance, primarily along the Mason-Dixon line. Any thunderstorms should dissipate after sunset, as daytime heating is lost, but could see some showers could linger into the early part of the overnight. Mostly cloudy overnight tonight, with low temperatures in the mid to upper 60s across the area, and closer to 70 along/east of the I-95 corridor. Could see areas of patchy fog again tonight, as easterly flow continues east of the Blue Ridge. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A mid-upper ridge begins to build into the region on Friday into Saturday. As a result, precipitation chances will decrease each day, and temperatures will get warmer each day. Friday will see temperatures into the mid to upper 80s, along with dew points in the low to mid 70s. So a very muggy day indeed, and given a weak shortwave passing through the area, there will be a chance for some pop up showers and storms. Coverage on Friday should be much less than today though, and mostly along/east of the Blue Ridge. Low temperatures on Friday night into Saturday morning will range from the mid-upper 60s west of the I-95 corridor to low 70s along/east of I-95. Saturday will have even less of a chance for showers and thunderstorms, but still non-zero given the hot and humid environment in place. Given continued height rises thanks to an approaching upper ridge, high temperatures are expected to be into the low 90s. Dew points will also be in the low 70s once again, so we could actually see heat indices up near 100 in portions of northeastern VA. Not looking like Heat Advisory will be needed at this point, but certainly a very hot day. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The main belt of westerlies aloft will be displaced well to our north through the long term period, guiding any larger scale disturbances to our north. In the absence of any potent troughs or surface frontal passages, chances for showers or thunderstorms will be forced by daytime heating and/or more subtle mid-upper level features. With high pressure in place offshore, weak southerly flow will transport a hot and humid airmass into the region. Temperatures will climb well into the 90s on both Sunday and Monday, with dewpoints in the low 70s. As a result, ample instability will build. In the absence of stronger large scale forcing, coverage of storms on Sunday should be relatively low. However, a few storms can't be ruled out, especially over the higher terrain. A slight uptick in diurnal thunderstorm activity could occur Monday through Wednesday as weak mid-upper level trough becomes established over the eastern third of the CONUS. Despite the presence of this feature, flow through the depth of the troposphere will remain weak, causing most thunderstorms that do develop to be more pulse-like in nature. The highest coverage of storms each day should be over the higher terrain, where terrain circulations may aid in the initiation of storms. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Scattered showers and thunderstorms again today, especially near MRB, CHO and IAD. Low clouds/mist could develop again tonight thanks to continued easterly flow and rainfall from this afternoons storms. On Friday, any precipitation should be more isolated in nature. Drier conditions expected on Saturday, though an isolated thunderstorm can't be ruled out anywhere once again. Showers and thunderstorms will be possible at the terminals each afternoon Sunday through Wednesday. Temporary drops to sub-VFR conditions will be possible with any storms, but otherwise prevailing VFR conditions are expected. Overall thunderstorm coverage is expected to be higher on Tuesday and Wednesday compared to Sunday and Monday. && .MARINE... Winds are expected to remain below criteria through Saturday. An isolated shower or thunderstorm could move over the waters this afternoon and evening and an SMW could be needed at times. Friday looks like it will have more isolated convection, and even drier conditions are expected on Saturday, though an isolated storm cannot be ruled out. Showers and thunderstorms will be possible over the waters each afternoon Sunday through Wednesday. Winds are expected to remain below Small Craft Advisory levels outside of any thunderstorm activity. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...CJL NEAR TERM...CJL SHORT TERM...CJL LONG TERM...KJP AVIATION...CJL/KJP MARINE...CJL/KJP
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 341 PM EDT Thu Aug 15 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 341 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight There is an isolated threat for severe storms this afternoon and evening. Locally damaging winds and large hail are the main threats. Scattered thunderstorms will also contain locally heavy rainfall which could lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-161945- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 341 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight There is an isolated threat for severe storms this afternoon and evening. Locally damaging winds and large hail are the main threats. Scattered thunderstorms will also contain locally heavy rainfall which could lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 2 SE ALDIE 38.96N 77.62W
08/15/2019 LOUDOUN VA BROADCAST MEDIA
TREE DOWN ON US 15 NEAR BRADDOCK ROAD.
&&
EVENT NUMBER LWX1905669
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 1 W ALDIE 38.98N 77.66W
08/15/2019 LOUDOUN VA NWS EMPLOYEE
TREE DOWN BLOCKING DRIVEWAY TO BRIAR PATCH BED AND
BREAKFAST INN.
&&
EVENT NUMBER LWX1905670
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 3 E MIDDLEBURG 38.97N 77.69W
08/15/2019 LOUDOUN VA NWS EMPLOYEE
TREE DOWN ON US-50.
&&
EVENT NUMBER LWX1905671
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND GST DULLES INTL AIRPORT 38.94N 77.45W
08/15/2019 M66 MPH FAIRFAX VA ASOS
&&
EVENT NUMBER LWX1905672
LFRThe Sterling radar (KLWX), 135 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down in the 14400 block of South Fork Road.
A tree was blown down onto WV-28 outside of Ridgeley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850099, 850100.